March 1980

Lidocaine Ingestion

Author Affiliations

Department of Clinical Pharmacy University of Southern California School of Pharmacy 1985 Zonal Ave Los Angeles, CA 90033; Valley Children's Hospital 3707 E. Shields Ave Fresno, CA 93726

Am J Dis Child. 1980;134(3):323. doi:10.1001/archpedi.1980.02130150077023

Lidocaine hydrochloride is a useful local anesthetic and antiarrhythmic agent. Serious adverse systemic reactions to lidocaine are reported to be uncommon with parenteral dosage forms and extremely rare with the topical dosage form. We are reporting a case of accidental lidocaine (Xylocaine 2% viscous) hydrochloride ingestion resulting in seizures and respiratory arrest. We have found no other reported case of lidocaine 2% viscous ingestion in the literature.

Report of a Case.—A 22-month-old female infant, weighing 10 kg, ingested 20 to 25 mL of lidocaine 2% viscous, which had been prescribed because of stomatitis. She began convulsing at home and convulsed continually while her mother was bringing her to the emergency room. On arrival at the hospital, she was cyanotic and mottled in appearance, was convulsing intermittently, and had no respirations. She was observed to have a large quantity of mucus in her hypopharynx, and it was feared that she